MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII PS HIGH FLEXION INSERT SZ 7-8 9MM; PROSTHESIS,KNEE,PATELLOFEMOROTIBIAL,SMICONSTRAIND,CMNTD,POLYMR/METL/POLYMR

SMITH & NEPHEW, INC. GII PS HIGH FLEXION INSERT SZ 7-8 9MM; PROSTHESIS,KNEE,PATELLOFEMOROTIBIAL,SMICONSTRAIND,CMNTD,POLYMR/METL/POLYMR
Catalog Number 71421522
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code Injury (2348)
Date of Event 05/13/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient went to surgery for a poly swap.When the surgeon open the knee, he realised that the posterior side of the poly post was clearly damage.He could easily flex the post.He then removed the worn out poly, and replace it by a brand new one.
 
Additional Manufacturer Narrative
The associated complaint device was not returned.A review of the production documentation for the corresponding products did not reveal any deviation from the standard manufacturing processes.A review of complaint history for the listed part revealed no prior complaints for the listed batch.Without the actual product involved, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.We consider this investigation closed.
 
Additional Manufacturer Narrative
The associated complaint device was returned and evaluated.A lab analysis reveals the returned device was examined visually.No destructive analysis was performed.The returned component is pictured in.Damage/deformation was observed on the articular surface of the insert; these features have been reported as being created by third-body particulate (bone cement, bone, etc.) in the joint space.Cement and bone particulate are known to be produced during a total knee arthroplasty (tka), even under carefully controlled conditions.The non-articulating surface of the insert is also damaged and scratched.Both the articulating and non-articulating surfaces of the insert are discolored.Both the anterior and posterior surfaces of the post are deformed and damaged.The posterior surface of the post experienced more damage and deformation than the anterior surface.No material or manufacturing deviations were observed.A clinical evaluation was conducted and based on the available information, the root cause of the breakage and wear could have been damage from ¿third-body particulate¿ as suggested in the product analysis.No clinical/medical documents have been provided.It is unknown how much the rigorous physical stress of the patient¿s work and body habitus with a bmi=31.8 contributed to the issue and if the damage to the front of the post was from hyperextension and what the root cause was from the implantation date was not provided, however the age of the implant could also be a contributing factor in the ¿worn¿ condition of the insert.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.We consider this investigation closed.

Brand Name
GII PS HIGH FLEXION INSERT SZ 7-8 9MM
Common Device Name
PROSTHESIS,KNEE,PATELLOFEMOROTIBIAL,SMICONSTRAIND,CMNTD,POLYMR/METL/POLYMR
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key7533710
Report Number1020279-2018-00991
Device Sequence Number233390
Product Code JWH
UDI-Device Identifier03596010492975
UDI-Public03596010492975
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K032295
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/29/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/28/2015
Device Catalogue Number71421522
Device Lot Number05DM03390
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/21/2019
Initial Date Received by Manufacturer 05/13/2018
Supplement Date Received by Manufacturer05/13/2018
10/31/2019
Initial Report FDA Received Date05/22/2018
Supplement Report FDA Received Date10/05/2018
11/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age65 YR
Patient Weight122